Weston psychiatric staff 'did not see overdose 'red flags'
A psychiatrist has told an inquest care staff did not see "red flags" which indicated a schizophrenic patient was overdosing on his medication.
Abdelslam Benelghazi, 37, was at a psychiatric unit in Weston-super-Mare when he died in December 2017.
Dr Jon Barnes said he should have had a reassessment of the potential reaction between different drugs he was on.
Previously the inquest was told the combination of drugs Mr Benelghazi was on could lead to sudden death.
The court was told he had a history of alcohol, cocaine and crack cocaine abuse, and in early 2017 he began methadone treatment.
Mr Benelghazi was diagnosed with schizophrenic affective disorder and sectioned by the Avon and Wiltshire Mental Health Partnership (AWP) in November 2017.
His inquest, at Avon Coroner's Court heard how Mr Benelghazi was prescribed Clonazepam and "showed signs of sedation" when he was in the Juniper ward at Weston Hospital.
The drug had previously been prescribed to him in 2016, which AWP said did not cause any problems.
But Dr Barnes said this drug was "associated with respiratory depression and this class of drugs has been associated with deaths with methadone".
He added it was not clear whether the patient was using both methadone and Clonazepam in 2016.
Dr Barnes said: "He had slurred speech which is not a concern on its own but it is an indicator as it shows there is an effect on the neurological function."
A structured assessment and observations every 10 minutes were needed to pick up warning signs, as sedation was "a not uncommon problem", the inquest was told.
Dr Barnes also believed Clonazepam "created the level of sedation".
The inquest continues.